Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Locking-free adaptive discontinuous Galerkin FEM for linear elasticity problems

Author: Thomas P. Wihler
Journal: Math. Comp. 75 (2006), 1087-1102
MSC (2000): Primary 65N30
Published electronically: January 20, 2006
MathSciNet review: 2219020
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: An adaptive discontinuous Galerkin finite element method for linear elasticity problems is presented. We develop an a posteriori error estimate and prove its robustness with respect to nearly incompressible materials (absence of volume locking). Furthermore, we present some numerical experiments which illustrate the performance of the scheme on adaptively refined meshes.

References [Enhancements On Off] (What's this?)

  • 1. D. N. Arnold, F. Brezzi, B. Cockburn, and L. D. Marini. Unified analysis of discontinuous Galerkin methods for elliptic problems. SIAM J. Numer. Anal., 39:1749-1779, 2001. MR 1885715 (2002k:65183)
  • 2. I. Babuška and M. Suri. On locking and robustness in the finite element method. SIAM J. Numer. Anal., 29(5):1261-1293, 1992. MR 1182731 (94c:65128)
  • 3. G. A. Baker. Finite element methods for elliptic equations using nonconforming elements. Math. Comp., 31:45-59, 1977. MR 0431742 (55:4737)
  • 4. R. Becker, P. Hansbo, and M.G. Larson. Energy norm a posteriori error estimation for discontinuous Galerkin methods. Comput. Methods Appl. Mech. Engrg., 192:723-733, 2003. MR 1952357 (2003k:65135)
  • 5. S. C. Brenner. Korn's inequalities for piecewise $ H^1$ vector fields. Math. Comp., 73(247):1067-1087, 2004. MR 2047078 (2005c:65096)
  • 6. S. C. Brenner and L. R. Scott. The Mathematical Theory of Finite Element Methods, 2nd Edition. Springer-Verlag, New York, 2002. MR 1894376 (2003a:65103)
  • 7. S. C. Brenner and L. Sung. Linear finite element methods for planar linear elasticity. Math. Comp., 59:321-338, 1992. MR 1140646 (93a:73078)
  • 8. F. Brezzi and M. Fortin. Mixed and Hybrid Finite Element Methods. Springer-Verlag, 1991. MR 1115205 (92d:65187)
  • 9. C. Carstensen and S. A. Funken. Averaging technique for a posteriori error control in elasticity. Part III: Locking-free nonconforming FEM. Comput. Methods Appl. Mech. Engrg., 191:861-877, 2001. MR 1870519 (2002j:65106)
  • 10. D. Chapelle and R. Stenberg. Locking-free mixed stabilized finite element methods for bending-dominated shells. In Plates and shells, CRM Proc. Lecture Notes, volume 21, pages 81-94. Amer. Math. Soc., 1999. MR 1696529 (2000e:74099)
  • 11. J. Douglas Jr. and T. Dupont. Interior penalty procedures for elliptic and parabolic Galerkin methods. In Lecture Notes in Phys. 58. Springer-Verlag, Berlin, 1976. MR 0440955 (55:13823)
  • 12. P. Hansbo and M. G. Larson. Discontinuous Galerkin methods for incompressible and nearly incompressible elasticity by Nitsche's method. Comput. Methods Appl. Mech. Engrg., 191(17-18):1895-1908, 2002. MR 1886000 (2003j:74057)
  • 13. P. Houston, I. Perugia, and D. Schötzau. Mixed discontinuous Galerkin approximation of the Maxwell operator. SIAM J. Numer. Anal., 42(1):434-459, 2003. MR 2051073 (2005b:65128)
  • 14. P. Houston, I. Perugia, and D. Schötzau. Energy norm a posteriori error estimation for mixed discontinuous Galerkin approximations of the Maxwell operator. Comput. Methods Appl. Mech. Engrg., 194(2-5):499-510, 2005. MR 2105178 (2005h:78027)
  • 15. P. Houston, D. Schötzau, and T. P. Wihler. Energy norm a posteriori error estimation for mixed discontinuous Galerkin approximations of the Stokes problem. J. Sci. Comput., 22/23:347-370, 2005. MR 2142201
  • 16. P. Houston, D. Schötzau, and T. P. Wihler. An $ hp$-adaptive mixed discontinuous Galerkin FEM for nearly incompressible linear elasticity. Comput. Methods Appl. Mech. Engrg. (to appear).
  • 17. O.A. Karakashian and F. Pascal. A posteriori error estimates for a discontinuous Galerkin approximation of second-order elliptic problems. SIAM J. Numer. Anal., 41(6):2374-2399, 2003. MR 2034620 (2005d:65192)
  • 18. R. Kouhia and R. Stenberg. A linear nonconforming finite element method for nearly incompressible elasticity and Stokes flow. Comput. Methods Appl. Mech. Engrg., 124(3):195-212, 1995. MR 1343077 (96d:73073)
  • 19. O. A. Oleinik, A. S. Shamaev, and G. A.. Yosifian. Mathematical Problems in Elasticity and Homogenization. North-Holland, Amsterdam, 1992. MR 1195131 (93k:35025)
  • 20. I. Perugia and D. Schötzau. An $ hp$-analysis of the local discontinuous Galerkin method for diffusion problems. J. Sci. Comput., 17:561-571, 2002. MR 1910752
  • 21. B. Rivière and M. F. Wheeler. A posteriori error estimates for a discontinuous Galerkin method applied to elliptic problems. Comput. Math. Appl., 46(1):141-163, 2003. MR 2015276 (2004j:65169)
  • 22. D. Schötzau, C. Schwab, and A. Toselli. Mixed $ hp$-DGFEM for incompressible flows. SIAM J. Numer. Anal., 40:2171-2194, 2003. MR 1974180 (2004k:65161)
  • 23. R. Verfürth. A Review of A Posteriori Error Estimation and Adaptive Mesh-Refinement Techniques. B.G. Teubner, Stuttgart, 1996.
  • 24. M. Vogelius. An analysis of the $ p$-version of the finite element method for nearly incompressible materials. Numer. Math., 41:39-53, 1983. MR 0696549 (85f:65113b)
  • 25. M. F. Wheeler. An elliptic collocation finite element method with interior penalties. SIAM J. Numer. Anal., 15:152-161, 1978. MR 0471383 (57:11117)
  • 26. T. P. Wihler. Locking-free DGFEM for elasticity problems in polygons. IMA J. Numer. Anal., 24(1):45-75, 2004. MR 2027288 (2004i:74108)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N30

Retrieve articles in all journals with MSC (2000): 65N30

Additional Information

Thomas P. Wihler
Affiliation: Department of Mathematics and Statistics, McGill University, Montreal, Quebec, Canada H3A 2K6

Keywords: Discontinuous Galerkin FEM, linear elasticity, locking, a posteriori error estimation, adaptivity
Received by editor(s): November 5, 2003
Received by editor(s) in revised form: December 20, 2004, and November 7, 2005
Published electronically: January 20, 2006
Additional Notes: This work was supported by the Swiss National Science Foundation, Project PBEZ2-102321
Article copyright: © Copyright 2006 American Mathematical Society

American Mathematical Society